Alert archive / New York / Coastal Flood Statements in 2017
Coastal Flood Statement 16, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Jun 22, 2017, 3:49 AM EDT for 4 counties in New York; Greater Bridgeport Planning Region, Connecticut. It took effect at Jun 22, 2017, 7:00 PM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2017, 3:49 AM EDT (07:49 UTC)
- In effect from
- Jun 22, 2017, 7:00 PM EDT
- Expired
- Jun 22, 2017, 11:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Nassau County, NY, Queens County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 47 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
557 WHUS41 KOKX 220749 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 349 AM EDT THU JUN 22 2017 ...LOCALIZED MINOR COASTAL FLOODING TONIGHT... NYZ080-178-179-230200- /O.NEW.KOKX.CF.S.0016.170622T2300Z-170623T0200Z/ SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-SOUTHERN NASSAU- 349 AM EDT THU JUN 22 2017 * LOCATIONS...ALONG THE SOUTH SHORE BAYS OF NEW YORK CITY AND WESTERN LONG ISLAND. * POSITIVE TIDAL DEPARTURES...1/2 TO 1 1/2 FT. * TIMING...TIMES OF HIGH TIDE BETWEEN 7 PM AND 10 PM. * IMPACTS...BRIEF AND MINOR FLOODING OF THE MOST VULNERABLE SHORELINE AND WATERFRONT ROADS AND PROPERTIES. $$ CTZ009-NYZ071-230300- /O.NEW.KOKX.CF.S.0016.170623T0100Z-170623T0300Z/ SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER- 349 AM EDT THU JUN 22 2017 * LOCATIONS...COASTAL WESTCHESTER AND FAIRFIELD COUNTIES. * POSITIVE TIDAL DEPARTURES...1/2 TO 3/4 OF A FT. * TIMING...TIMES OF HIGH TIDE BETWEEN 9 PM AND 11 PM. * IMPACTS...BRIEF AND MINOR FLOODING OF THE MOST VULNERABLE SHORELINE AND WATERFRONT ROADS AND PROPERTIES. $$
1 follow-up statement
750 WHUS41 KOKX 221945 CFWOKX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 345 PM EDT THU JUN 22 2017 ...LOCALIZED MINOR COASTAL FLOODING TONIGHT... NYZ080-178-179-230200- /O.CON.KOKX.CF.S.0016.170622T2300Z-170623T0200Z/ SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-SOUTHERN NASSAU- 345 PM EDT THU JUN 22 2017 * LOCATIONS...ALONG THE SOUTH SHORE BAYS OF NEW YORK CITY AND WESTERN LONG ISLAND. * POSITIVE TIDAL DEPARTURES...1/2 TO 1 1/2 FT. * TIMING...TIMES OF HIGH TIDE BETWEEN 7 PM AND 10 PM. * IMPACTS...BRIEF AND MINOR FLOODING OF THE MOST VULNERABLE SHORELINE AND WATERFRONT ROADS AND PROPERTIES. $$ CTZ009-NYZ071-230300- /O.CON.KOKX.CF.S.0016.170623T0100Z-170623T0300Z/ SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER- 345 PM EDT THU JUN 22 2017 * LOCATIONS...COASTAL WESTCHESTER AND FAIRFIELD COUNTIES. * POSITIVE TIDAL DEPARTURES...1/2 TO 3/4 FT. * TIMING...TIMES OF HIGH TIDE BETWEEN 9 PM AND 11 PM. * IMPACTS...BRIEF AND MINOR FLOODING OF THE MOST VULNERABLE SHORELINE AND WATERFRONT ROADS AND PROPERTIES. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jun 22, 1:46 AM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 22, 1:46 AM EDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service New York NY 146 AM EDT Thu Jun 22 2017 .SYNOPSIS... A cold front moves through early tonight, followed by high pressure late tonight and Thursday. A warm front approaches Thursday night and moves through early Friday. A cold front moves through Saturday morning with a wave of low pressure passing south of the region Saturday night into Sunday morning. Another cold front approaches late Sunday night and moves through Monday. High pressure from the southwest moves in on Tuesday with a trough of low pressure approaching from the northwest late on Tuesday. High pressure then settles over the region on Wednesday. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... A shortwave was moving through the eastern portion of the region, and will be east by 06Z. With the stabilization of the atmosphere with the loss of daytime heating, showers and thunderstorms have dissipated, with just a few showers over the ocean waters south of Long Island. A cold passes through later tonight, by 06Z, and with diminishing moisture, will go with a dry forecast with its passage. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/... Ridging at the surface and aloft for Thursday will keep us dry. Sunshine will mix with increasing cirrus as the day progresses. 850mb temps are progged to rise to 15-16C by the end of the day. Have gone slightly above the warmer side of model guidance for high temperatures. A weak warm front will be in the vicinity Thursday night. Isentropic lift is not impressive, and most of the forecast area is progged to be in an area of NVA most of the night. Still cannot rule out an isolated shower after dark, and do not have enough confidence to completely remove chances. Will therefore keep a slight chance primarily north and west of the city. There is a moderate risk for the development of rip currents at the ocean beaches Thursday. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... An active northern branch of the polar jet will remain across the northern tier of the country, with the mean upper trough residing over the Northern Plains and upper Midwest through Friday, then extending into the Northeast this weekend and into the first half of next week. This will allow for several frontal systems to impact the area during this time, the first Friday into Saturday, and then another Sunday night into Monday. After a warm frontal passage Friday morning, temps should warm up well into the 80s, with lower 80s closer to the coast, with dewpoints increasing to the upper 60s to lower 70s. A few tstms are possible in the warm sector, but timing/areal coverage are in question, as models generally indicate better instability for Friday afternoon and evening, and disagree on timing of the approach of a southern branch mid level shortwave trough well in advance of the remnants of Tropical Storm Cindy to produce lift. This first front approaches Friday night and looks to stall over the area, with another chance for showers/tstms on Saturday. Areal coverage will depend on the northward extent of any residual energy from the remnants of Cindy to provide lift. A rather low confidence forecast in terms of how much moisture from Cindy gets this far north. New ECMWF has now come more in line with GFS from 12z in bringing moisture further north, with new Canadian shearing moisture out to our south. Not quite ready to totally buy into more northern solution at this time. Instability looks more limited with the second frontal passage Sunday night into Monday, and moisture will be more lacking, so have only mentioned chance of showers and a slight chance of thunderstorms. A surface reflection just south of the region hinted by some of the modeling would result in more of a stratiform precipitation for Monday. Models are differing here on the amplification and timing of the next shortwave rounding the mean upper trough. Temps will run near to slightly above average through the weekend, then fall slightly below seasonable levels early next week. Temperatures will then climb to slightly above average late in the period. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... Weak high pressure builds over the area today. VFR through the evening push. Light and variable flow this morning likely gives way to late morning/afternoon sea breeze development at coastal terminals. A NE wind likely at KLGA this morning giving way to afternoon S sea breeze. KEWR may waver between SE seabreeze and SW winds this afternoon. .OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY... .Tonight...Potential for mvfr br/hz late. Low prob of IFR conditions in stratus/fog for eastern terminals towards daybreak. .Friday-Friday Night...Chance MVFR or lower in showers/thunderstorms. S/SW winds G20-25KT possible Friday afternoon. IFR of lower conditions possible in stratus/fog for eastern terminals. .Saturday...MVFR or lower possible in showers/thunderstorms. .Saturday night-Monday...VFR. && .MARINE... Winds and seas on the ocean have fallen below small craft advisory levels and the advisory has been cancelled. A cold front moves through late tonight and only a few showers will remain until the passage of the front. High pressure builds into the waters late tonight. Tranquil conditions expected through Thursday night as high pressure builds in, then shifts offshore with a relatively weak pressure gradient. SCA conditions will be possible on the ocean Friday night into Saturday morning as S-SW flow increases to 15 to 20 kt with the approach of a cold front, and building seas to near 5 ft. Seas will then subside to below SCA later in the weekend and into Monday. && .HYDROLOGY... No flooding impacts anticipated through Sunday. && .TIDES/COASTAL FLOODING... With the approach of a new moon, occurring Friday evening, astronomical tides will be running very high, especially during the high tide cycles Thursday, Friday, Saturday evening. Less than 1 ft of surge is needed for minor flooding...and in some cases less then 1/2 ft...during these evening high tide cycles. The expected S/SW flow is not favorable for surge build-up, but southerly swells and a running anomaly will likely be enough for minor coastal flooding along the south shore back bays of Nassau with each evening tidal cycle. Brief and localized minor coastal flooding will also be possible in Jamaica Bay and Western Long Island Sound during this time. && .EQUIPMENT... KOKX weather radar is scheduled for maintenance starting this Friday June 23rd for a period of 3 days. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JC/JE/Fig NEAR TERM...JC/MET SHORT TERM...JC LONG TERM...JE/Fig AVIATION...NV MARINE...JC/JE/Fig/MET HYDROLOGY...JC/JE/Fig TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, Jun 21, 9:04 PM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service New York NY 904 PM EDT Wed Jun 21 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-221000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 904 PM EDT Wed Jun 21 2017 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-221000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 904 PM EDT Wed Jun 21 2017 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:30 PM EDT | Small Craft Advisory | OKX | 52 hr |
Nearby
Coastal Flood Statements in New York, 2017Coastal Flood Statements in Connecticut, 2017Every coastal flood statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.